Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 280, NWS Tulsa, OK

July 21, 2023Osage County, Rogers County, Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 21, 2023, 5:52 AM CDT for Osage County, Rogers County, Tulsa County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 5:52 AM CDT (10:52 UTC)
Expired
Jul 21, 2023, 6:32 AM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Osage County, OK, Rogers County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 33 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:44 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS54 KTSA 211052
SVRTSA
OKC113-131-143-211145-
/O.NEW.KTSA.SV.W.0280.230721T1052Z-230721T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
552 AM CDT Fri Jul 21 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rogers County in northeastern Oklahoma...
  Southeastern Osage County in northeastern Oklahoma...
  Northeastern Tulsa County in northeastern Oklahoma...

* Until 645 AM CDT.

* At 552 AM CDT, a severe thunderstorm was located 8 miles northeast
  of Walnut Creek State Park, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations in or near the path include...
  Tulsa...                          Claremore...
  Owasso...                         Skiatook...
  Catoosa...                        Collinsville...
  Verdigris...                      Sperry...
  Oologah...                        Turley...
  Tulsa International Airport...    

This includes Interstate 44 between mile markers 238 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3645 9563 3618 9561 3620 9621 3638 9624
      3643 9584 3642 9581 3643 9581
TIME...MOT...LOC 1052Z 264DEG 39KT 3630 9614 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
3 follow-up statements
898 
WWUS54 KTSA 211108
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
608 AM CDT Fri Jul 21 2023

OKC113-211118-
/O.CAN.KTSA.SV.W.0280.000000T0000Z-230721T1145Z/
Osage OK-
608 AM CDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

LAT...LON 3645 9563 3618 9561 3619 9600 3641 9600
      3643 9587 3642 9583 3642 9581 3643 9581
TIME...MOT...LOC 1108Z 264DEG 36KT 3631 9595 

$$

OKC131-143-211145-
/O.CON.KTSA.SV.W.0280.000000T0000Z-230721T1145Z/
Rogers OK-Tulsa OK-
608 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN ROGERS AND NORTHEASTERN TULSA COUNTIES...

At 608 AM CDT, a severe thunderstorm was located near Sperry, moving
east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Sperry...
Oologah...                        Turley...
Tulsa International Airport...    

This includes Interstate 44 between mile markers 238 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3645 9563 3618 9561 3619 9600 3641 9600
      3643 9587 3642 9583 3642 9581 3643 9581
TIME...MOT...LOC 1108Z 264DEG 36KT 3631 9595 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
375 
WWUS54 KTSA 211127
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
627 AM CDT Fri Jul 21 2023

OKC143-211137-
/O.CAN.KTSA.SV.W.0280.000000T0000Z-230721T1145Z/
Tulsa OK-
627 AM CDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TULSA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

LAT...LON 3645 9563 3618 9561 3619 9581 3639 9581
      3640 9579 3642 9579 3642 9581 3643 9581
TIME...MOT...LOC 1127Z 248DEG 30KT 3634 9575 

$$

OKC131-211145-
/O.CON.KTSA.SV.W.0280.000000T0000Z-230721T1145Z/
Rogers OK-
627 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN ROGERS COUNTY...

At 627 AM CDT, a severe thunderstorm was located 5 miles east of
Collinsville, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Claremore...                      Owasso...
Catoosa...                        Verdigris...
Oologah...                        

This includes Interstate 44 between mile markers 238 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3645 9563 3618 9561 3619 9581 3639 9581
      3640 9579 3642 9579 3642 9581 3643 9581
TIME...MOT...LOC 1127Z 248DEG 30KT 3634 9575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
812 
WWUS54 KTSA 211132
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
632 AM CDT Fri Jul 21 2023

OKC131-211142-
/O.CAN.KTSA.SV.W.0280.000000T0000Z-230721T1145Z/
Rogers OK-
632 AM CDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROGERS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

LAT...LON 3645 9563 3618 9561 3619 9581 3639 9581
      3640 9579 3642 9579 3642 9581 3643 9581
TIME...MOT...LOC 1131Z 264DEG 39KT 3635 9568 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:47 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 2:47 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
247 AM CDT Fri Jul 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 246 AM CDT Fri Jul 21 2023

A compact, but well organized MCS extends from far SW KS into NW
OK early this morning. Some recent runs of the HRRR show this
system bowing into and thru NE OK and NW AR between 12 and 18Z.
Pockets of damaging wind are certainly possible, and an isolated
short-lived tornado is also possible on the leading edge near any
bowed out line segment. Locally heavy rainfall is also expected
given high PWAT/rain efficiency, though totals should be limited
by the progressive nature of the system. Outflow from the system
should keep all areas out of advisory type heat today, though it
may be close down near the Red River.

Lacy

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 246 AM CDT Fri Jul 21 2023

The NAM and EC develop showers and storms tonight from east-
central and southeast OK into west-central AR, possibly near an
H85 front. Several CAMs show this signal as well, except for the
HRRR. PoPs for the overnight were raised from previous forecast.
Some strong NWrly flow aloft develops over the Plains this
weekend. A shortwave trough traversing this flow could bring
isolated storm chances near the KS/MO borders late Saturday night
into Sunday and again Sunday afternoon in the same location in
association with another weak wave/front. After that, mid level
heights rise as the ridge builds east in our direction. Several
days of hot and dry weather are expected next week, with some
locations getting close to advisory level heat. The summer of 2023
rolls on.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1250 AM CDT Fri Jul 21 2023

Isolated showers/storms will remain possible tonight across
Northeast Oklahoma and Northwest Arkansas ahead of the main MCS
that is expected to move into the CWA early Friday morning. This
complex of storms looks to move across Northeast Oklahoma and
Northwest Arkansas through the morning hours and will continue
Tempo groups for timing of greater potential. Gusty winds...heavy
rainfall and brief MVFR conditions will be possible within the
stronger convection. Behind the main area of storms...additional
scattered showers/storms looks to be possible for a short period
before the storm system exits off to the east Friday afternoon.
Scattered to overcast mid and high clouds are forecast through
mainly Friday afternoon along with the potential for a period of
MVFR ceilings Friday morning. By Friday evening...few to
scattered high clouds are forecast over the CWA. Winds through the
period become north to northeasterly from north to south as the
surface frontal boundary pushes over the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  64  89  67 /  90  10   0  10
FSM   89  68  90  68 /  70  40  10   0
MLC   88  67  88  65 /  40  30  10   0
BVO   79  60  88  63 /  80  10   0  20
FYV   81  60  86  62 /  80  30   0  20
BYV   79  60  87  63 /  80  30   0  20
MKO   82  64  87  65 /  70  20   0  10
MIO   79  60  88  64 /  60  10   0  20
F10   82  64  87  64 /  70  20   0   0
HHW   94  71  89  66 /  10  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...20
Hazardous weather outlook, Jul 21, 5:14 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 AM CDT Fri Jul 21 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 AM CDT Fri Jul 21 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas.

	AREA AT GREATEST RISK...Northeast Oklahoma.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA... Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Early Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Eastern Oklahoma...After 7 AM Northwest Arkansas.

DISCUSSION...
Strong to severe thunderstorm complex is expected to continue to
move across northeast Oklahoma and into northwest Arkansas this
morning. Locally damaging winds to 70 mph is the primary threat
with a secondary threat of isolated large hail. There is also a
limited tornado potential for the possibility of quick spin-ups
along the leading line of storms as they move into northeast
Oklahoma. A weakening trend is forecast as the complex reaches
into northwest Arkansas by mid morning. The majority of the storms
look to be exiting northwest Arkansas by early afternoon.

Ample amounts of moisture over the region ahead of the storm
complex will help to create locally heavy rainfall across portions
of northeast Oklahoma and northwest Arkansas this morning. Hourly
rain rates of 1 to 2 inches and locally higher are possible, which
increases the potential for localized flash flooding conditions
during the morning commute.

South of the storm complex, across far southeast Oklahoma, hot and
humid conditions will again be possible today with heat index
values in the 100 to near 105 degree range this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY THROUGH THURSDAY...High Wind Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Cooler conditions are forecast to spread over the region Friday
and remain possible Saturday. There a slight chance of
thunderstorms late Saturday night and Sunday before the strong
ridge of high pressure expands back over the Southern Plains for
the start of next week. A warming trend then returns early next
week with hot and humid conditions forecast across eastern
Oklahoma and northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 21, 5:30 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
530 AM CDT Fri Jul 21 2023

OKZ054-211100-
Osage OK-
530 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northern Osage County
through 600 AM CDT...

At 530 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Chilocco to 7 miles north of
Blackburn. Movement was east at 55 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Pawhuska...                       Fairfax...
Barnsdall...                      Shidler...
Wynona...                         Avant...
Burbank...                        Elgin...
Grainola...                       Foraker...
Bigheart...                       Pearsonia...
Sunset Lake...                    Osage Hills State Park...
Okesa...                          Eastern Kaw Lake...
Webb City...                      Tallant...
Apperson...                       Pershing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9628 3649 9600 3648 9668 3675 9687
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 1030Z 257DEG 47KT 3699 9698 3649 9659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:38 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAOsage, Pawnee52 min
Jul 21, 5:09 AM CDTSevere Thunderstorm Warning Considerable damage threatTSACreek, Osage, Pawnee, Tulsa51 min
Jul 21, 5:30 AM CDTSpecial Weather StatementTSAOsage30 min
Jul 21, 5:37 AM CDTSevere Thunderstorm WarningTSAOsage53 min
Jul 21, 5:44 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Rogers, Tulsa, Wagoner, Washington46 min
Jul 21, 6:11 AM CDTSpecial Weather StatementTSANowata, Washington49 min
Jul 21, 6:29 AM CDTSpecial Weather StatementTSAMayes, Rogers, Wagoner46 min
Jul 21, 6:42 AM CDTSpecial Weather StatementTSACraig, Nowata, Washington48 min
Jul 21, 6:47 AM CDTSpecial Weather StatementTSACherokee, Delaware, Mayes, Wagoner43 min
Jul 21, 6:56 AM CDTSevere Thunderstorm WarningTSACherokee, Wagoner49 min
Jul 21, 7:19 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware56 min
Jul 21, 7:23 AM CDTSpecial Weather StatementTSADelaware, Ottawa52 min
Jul 21, 7:31 AM CDTSpecial Weather StatementTSAAdair44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.